Cause of Device-Related Incident
Device factors; User errors

Clinical Specialty or Hospital Department
Anesthesia; Cardiology / Cardiac Catheterization; Cardiothoracic Surgery; Clinical/Biomedical Engineering; OR / Surgery

Device Factors
Device interaction

Document Type
User Experience Network (UEN) reports

External Factors
*Not stated

Mechanism of Injury or Death
Exposure to hazardous gas; Failure to deliver therapy; Suffocation

Support System Failures
*Not stated

Tampering and/or Sabotage
*Not stated

User Errors
Accidental spill

UMDNS
Anesthesia Unit Vaporizers [10-144]; Heart-Lung Bypass Unit Tubing Sets [15-012]; Heart-Lung Bypass Units [11-969]; Tubing, Polyvinyl Chloride [14-247]

Leaching of Plasticizer from PVC Tubing in Heart-Lung Bypass Unit Tubing Circuits



User Experience Network™ [Health Devices Oct 1996;25(10):393-5]

Hospital

While inspecting a heart-lung bypass unit circuit, we noticed that a cloudy, oily substance had collected inside the tubing immediately leading into and coming out of the anesthetic (isoflurane) vaporizer. The substance proved to be a plasticizer that had leached from the PVC (polyvinyl chloride) tubing when it was exposed to the vaporized isoflurane. (Although we were using isoflurane, the manufacturer of the anesthetic stated that any halogenated anesthetic agent would produce the same reaction.)

Initially, we were concerned that vapors from the material could be harmful to patients or that an excessive collection of the material could occlude other equipment in the circuit and interrupt therapy to patients. However, subsequent testing indicated no gross evaporation of the material. Also, because the material collected in the immediate vicinity of the vaporizer, we considered it unlikely that an amount sufficient to occlude an attached device could collect elsewhere.

ECRI

In heart-lung bypass procedures, external circuits comprising different devices and tubing sets are used to provide circulation, oxygenation, and filtration of the blood as a temporary substitute for circulatory and pulmonary function during cardiac surgery. To maintain anesthesia and control blood pressure, a vaporizer may be included in the circuit to allow vaporized halogenated anesthetic agent to be mixed with the oxygen that supplies the oxygenator. Because the tubing connecting the oxygen source and the vaporizer to the bypass circuit does not contact the patient's blood (it is not part of the disposable tubing set), this tubing can remain in the circuit. Such tubing is normally changed about two times per year.

Leaching occurs when the plasticizer molecules in the PVC tubing are displaced by the anesthetic agent molecules. This process is slow if the tubing is exposed only to vapors, but the reaction can be accelerated if liquid anesthetic is accidentally spilled from the vaporizer. As the plasticizer leaches from the tubing, the tubing becomes stiff and can crack. An oily material, primarily the di(2-ethylhexyl) phthalate (DEHP) plasticizer, collects inside the tubing. (Although PVC is the most commonly used plastic tubing for heart-lung bypass circuits, plasticizers in other plastics may be soluble in halogenated anesthetic agents and may exhibit the same problem as PVC tubing.)

The leached plasticizer is not likely to present a health hazard to the patient because the vapor pressure of DEHP is too low to be entrained in the oxygen flow in substantial amounts. However, cracked or degraded tubing must be replaced to prevent the release of anesthetic agents into the room and to ensure that the correct oxygen flow reaches the oxygenator.

Recommendations

  1. Inform perfusionists that the tubing attached to the anesthetic vaporizer in heart-lung bypass circuits should be inspected before each use for degradation from leached plasticizers.
  2. Replace tubing that, on inspection, feels unusually stiff, is cracked, or contains visible plasticizer residue.

UMDNS Terms

  • Anesthesia Unit Vaporizers [10-144]
  • Heart-Lung Bypass Unit Tubing Sets [15-012]
  • Heart-Lung Bypass Units [11-969]
  • Tubing, Polyvinyl Chloride [14-247]

Cause of Device-Related Incident

Device factor: Device interaction

User error: Accidental spill

Mechanism of Injury or Death

Exposure to hazardous gas; Failure to deliver therapy; Suffocation 


[Home]    [About]    [Help]    [Site Map]
Copyright © 2017 ECRI
All rights reserved
www.ecri.org